Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 280, NWS Wichita, KS

August 23, 2003Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 23, 2003, 7:24 PM CDT for Sedgwick County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2003, 7:24 PM CDT (00:24 UTC)
Expired
Aug 23, 2003, 8:15 PM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 3 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240024
SVRICT
KSC173-240115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT SAT AUG 23 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 815 PM CDT.

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF HAYSVILLE...OR ABOUT 8
  MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR WEST WICHITA AND MID CONTINENT AIRPORT AROUND 750 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 815 PM CDT.

LAT...LON 3759 9749 3760 9732 3770 9738 3768 9750

$$

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:18 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 23, 3:18 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...FCST NUMBERS BELOW
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT SAT AUG 23 2003

HOT TEMPERATURES TO CONTINUE FOR THE NEXT SEVERAL DAYS WITH SOME
COOLER TEMPS AT THE END OF THE TUNNEL(LATE NEXT WEEK).

TNGHT
MODIFIED SNDINGS INDICATE THAT THE ATMOSPHERE WILL REMAIN UNSTABLE
DURING THE LATE AFTERNOON AND EVENING HRS. SFC-850MB THETA E AXIS IS
SITUATED FROM ARK CITY NORTHWARD TO KSLN. THE COMBINATION OF
CONVECTIVE TEMPS BEING REACHED ALONG WITH CONVERGENCE AT THE SFC
SHOULD GIVE WAY TO STORMS DEVELOPING FOR AREAS ALONG WEST OF THIS
THETA E AXIS. THE IN-HOUSE ETA MODEL SHOWS SOME ISOLD CONVECTION
TRYING TO DEVELOP AGAIN AND WILL CARRY SLIGHT POPS FOR THE EVENING
HRS. A STORM OR TWO COULD REACH SEVERE LIMITS.

SUN-MON
CONVERGENCE ALONG THE THETA E AXIS IS NOT AS PRONOUNCED ON SUNDAY
WHICH WILL LIMIT ACTIVITY...HOWEVER STILL COULD SEE A RENEGADE STORM
OR TWO DEVELOP. DUE TO THE VERY ISOLATED NATURE WILL KEEP DRY FCST
IN PLACE. TEMPS WILL CONTINUE TO SIZZLE ACROSS THE CWA AND SHOULD
REMAIN IN THE TRIPLE DIGITS FOR DAYTIME HIGHS.

TUES
THE POSSIBILITY OF THE FRNT STALLING OUT IN NEBR WAS MENTIONED
YESTERDAY AND IS LOOKING MORE LIKELY. SO WILL INCH TEMPS UP A BIT
THIS PERIOD AND KEEP THE TRIPLE DIGIT HEAT GOING.

EXTENDED: WED-SAT
WHEN WILL THE COOLER AIR FINALLY REACH OUR NECK OF THE WOODS IS THE
BIG QUESTION...AS UPPER RIDGE KEEPS ITS STRANGLE HOLD OVER THE
CENTRL PLAINS. THE GFS KEEPS TRYING TO BRING A COLD FRNT TOO FAR
SOUTH AND ONCE AGAIN THIS MODEL HAS BACKED OFF ON ITS SOUTHWARD FRNTL
ADVANCE. WILL REVERT BACK TO WARMER SIDE OF FENCE AND RAISE TEMPS UP
SOME FOR WED/THUR. THESE VALUES COULD BE RAISED EVEN MORE BY LATER
SHIFTS...ESPECIALLY IF FRNT REMAINS NORTH OF CWA WHICH APPEARS TO BE
THE MOST LIKELY SCENARIO AT THIS JUNCTURE. THE ONLY THING THAT COULD
PUSH THIS FRNT INTO AND POSSIBLY THRU OUR CWA WOULD BE IF WIDESPREAD
CONVECTION DEVELOPED ALONG THE FRNT IN NEBR. IF THAT CONVECTION
DOESNT PANOUT THEN ITS STILL POSSIBLE THAT THE TRIPLE DIGIT STREAK
COULD CONTINUE WITH SFC FRNT REMAINING TO OUR NORTH.

THERE IS A SIGNAL THAT THE UPPER PATTERN WILL FINALLY MAKE A MAJOR
CHANGE LATE IN THE WEEK...WHICH WOULD DISLODGE THE STRANGLE HOLD OF
THE UPPER RIDGE. LOW PRESSURE CURRENTLY SITTING IN THE GULF OF
ALASKA WILL SHIFT EASTWARD THUS FLATTENING OUT THE RIDGE. THEN TAKE
UP RESIDENCE NORTH OF THE GREAT LAKES REGION. THIS WILL PLACE US IN
A NW FLOW REGIME ALOFT COME THUR NGHT...WHICH COULD FINALLY PUSH A
FRNT SOUTHWARD LATE THURS INTO FRI. SO WILL INTRO POPS FOR THAT TIME
FRAME AS WELL.

FCSTID = 15/JAKUB
ICT   74 103  74 104 /  20  10  10   5
HUT   74 104  73 105 /  20  10  10   5
EWK   73 104  74 104 /  20  10  10   5
EQA   73 103  74 104 /  20  10  10   5
WLD   74 103  75 104 /  20  10  10   5
RSL   73 104  71 105 /  10   5   5   5
GBD   74 104  72 105 /  10   5   5   5
SLN   74 106  74 107 /  10  10  10   5
MPR   73 104  74 104 /  20  10  10   5
CFV   73 103  75 102 /  10   5   5   5
CNU   72 103  73 102 /  10   5   5   5
K88   72 103  73 102 /  10   5   5   5
.ICT...
KS...NONE.
Hazardous weather outlook, Aug 23, 12:43 PM CDT, 6 hours 41 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1243 PM CDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 103 TO 108 ARE LIKELY BETWEEN 1 PM AND 7 PM
REGIONWIDE.  IN ADDITION, A COUPLE OF THUNDERSTORMS MAY DEVELOP LATE
THIS AFTERNOON AND EVENING.  THE BEST CHANCE WILL BE ALONG AND WEST
OF I-35.  IF ANY THUNDERSTORMS DEVELOP, THEY MAY BE SEVERE WITH
BRIEF DAMAGING WINDS AND UP TO DIME SIZED HAIL.  THE THUNDERSTORMS
WILL BE VERY ISOLATED AND SHORT LIVED, SO SPOTTER ACTIVATION IS NOT
ANTICIPATED. STORMS SHOULD MOVE SLOWLY TO THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTHWEST OF A LINE FROM
WEST OF EMPORIA, TO WICHITA TO KINGMAN LATE THURSDAY NIGHT.  THERE
IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS REGIONWIDE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:29 PM CDTSevere Thunderstorm WarningICTCowley46 min
Aug 23, 8:15 PM CDTSevere Thunderstorm WarningICTSedgwick45 min
Aug 23, 8:56 PM CDTSevere Thunderstorm WarningICTSedgwick64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.